Sign Up for a Free Account
  • Updated 03.07.2020
  • Released 08.31.1995
  • Expires For CME 03.07.2023

Neuroleptic malignant syndrome

Introduction

This article includes discussion of neuroleptic malignant syndrome and parkinsonism-hyperpyrexia syndrome. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Neuroleptic malignant syndrome is an often mentioned, but not commonly seen, syndrome that occurs in a small percentage of otherwise healthy people taking antipsychotic medications, including the so-called “atypicals” or second-generation antipsychotics. It is potentially lethal and should be considered in anyone taking an antipsychotic drug who has fever or increased extrapyramidal signs, especially rigidity or decreased level of alertness, or a Parkinson disease patient who has stopped taking anti-Parkinson disease medications. It can be difficult to distinguish from the effects of a severe infection in someone taking a neuroleptic drug as well as from serotonin syndrome. In this article, the author reviews the clinical manifestations of neuroleptic malignant syndrome and reviews suggested treatment approaches. The little that is known of its pathophysiology is also reviewed.

Key points

• Neuroleptic malignant syndrome is a life-threatening condition that should be suspected in any patient taking a dopamine receptor-blocking drug who has a high fever or decline in level of alertness.

• A neuroleptic malignant-like syndrome may also occur in Parkinson disease patients who have sudden reductions in their anti-Parkinson disease medications.

• The diagnosis of neuroleptic malignant syndrome is clinical and may be impossible to distinguish from coincident infection. Both may be present.

• Although there are disagreements about treatment options, most agree that the offending drug must be stopped. Most authors recommend adding a short course of dopamine-agonist medication, but some prefer dantrolene.

• Neuroleptic malignant syndrome has been reported with each of the atypical antipsychotics, including clozapine, the most atypical.

Historical note and terminology

First described in 1960 (18) in French and in 1968 (17) in English, the neuroleptic malignant syndrome underwent a dramatic transformation in perception with the publication of a review article by Caroff in 1980 (15). Initially perceived as a rare complication of antipsychotic drugs, it is now known to be common enough that any neurologist, psychiatrist, or internist with a significant hospital-based consultative practice will see several cases over the course of a few years. A similar syndrome called lethal catatonia, occurring in untreated psychotic patients, has been recognized since the early 19th century (52). The overlap between lethal catatonia and neuroleptic malignant syndrome has been the subject of debate, with evidence supporting the idea of some cases being related to catatonia (48; 95).

A related syndrome, “neuroleptic malignant-like syndrome,” occurs in Parkinson disease patients whose anti-Parkinson disease medications have been abruptly discontinued (34) or reduced, even, in a case, by reduced absorption due to concomitant use of enteral nutrition (12).

Start a MedLink Neurology trial
to unlock 3 free articles.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com